Back to Ask the Diabetes Team Ask the Diabetes Team

From Illinois, USA:

My son will be going back to the Children's Hospital soon for another round of chemo. I need to talk with other parents with children that have cancer to see how they deal with meals and insulin!


If during chemo you have problems with lows, then regarding meals and insulin, I have found it best to use doses of longer acting insulin (NPH,Lente, or Ultralente) in a smaller dose than usual, about 1/2-2/3 of the dose, then monitor blood glucose and ketones very closely, and give extra short-acting (Regular or Humalog) as needed based on blood sugar and food intake. This needs to be done with your doctor: do not make any changes on your own.

Sometimes you can have problems with highs, then you'll need to be using extra insulin. If your son needs to take steroids, then the insulin requirements can go up dramatically.


Original posting 20 Jan 1999
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.